Tragic cost of addiction

A CORONER’S inquest into the death of a drug user has shed light on the seedy, hopeless world of helpless addiction. 

Paul Michael Galvin, 32, died on August 13 last year after a drug overdose at a house in Hurd Street, Portland.

At the time he had been staying at the property for about a month after being homeless. 

Mr Galvin had a lengthy criminal history involving dishonesty, acts of violence and offences relating to alcohol and drugs. He was due in a Warrnambool court just a week after his death to face more charges.

On the morning of August 13 Mr Galvin left home but returned about an hour later saying he “had a patch” — the slang term of illicit drug users for Fentanyl.

Fentanyl is a narcotic opioid drug used as an analgesic, available in fluid, patches and lozenges.

Coroner Jonathan Klestadt said during the course of the investigation into Mr Galvin’s death, police provided an anecdotal resume of the way drug users sourced and used Fentanyl. They said the easiest way to get it was to fake back pain. It was usually prescribed by doctors in patches and many doctors previously thought the patches could not be injected.

However, users cut up the patches, boiled them with water, vinegar or lemon juice and then injected the resulting substance.

Housemate Peter Kerr said that on the day of Mr Galvin’s death, his friend became unsteady on his feet and his eyes appeared glazed.

He asked: “Are you all right Paul?” Mr Galvin didn’t answer and Mr Kerr lowered him to the ground.

Mr Kerr said Mr Galvin’s eyes were closed but he was breathing. He said he continued to ask Mr Galvin if he was all right. He then opened his eyes and said “yeah”.

Mr Kerr said he and Hurd Street resident Peter Taylor pulled Mr Galvin out from near the kitchen table and Mr Taylor started working on him.

“By that I mean he was breathing for him and doing chest compressions. He was doing CPR on Paul. I said to Pete ‘do you want me to call an ambulance?’ Pete said ‘no, he’s breathing’,” Mr Kerr said.

Mr Kerr said after a couple of minutes Mr Taylor said “he’s not breathing, call the ambulance”, which he did and the ambulance arrived about three minutes later.

Ambulance records show they were called at 12.53pm and paramedics could not revive Mr Galvin.

Mr Taylor said in cross-examination he had not instructed Mr Kerr to call an ambulance because he initially thought Mr Galvin was “coming good”.

Mr Taylor said that in the past he had performed CPR a number of times and he thought it was unnecessary to call for help despite Mr Galvin being unconscious for some time. 

There had been another drug-related death at the house in July 2011, a homicide in 2006 and a subsequent suspected drug overdose death.

Toxicological analysis on Mr Galvin revealed the presence of alcohol, Fentanyl, methadone, amitriptyline, nordiazepam, quetiapine and tramadol. Mr Klestadt said all were available on the street and were commonly used indiscriminately by drug users.

Smartphone
Tablet - Narrow
Tablet - Wide
Desktop